Nevada, 2013

High Wind in Nevada, July 2, 2013

July 2, 2013 · NWS VEF · 1 event in 1 county or zone

High winds associated with two dissipating showers caused damage in North Las Vegas. No lightning and little or no rain occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

High winds associated with two dissipating showers caused damage in North Las Vegas. No lightning and little or no rain occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 2, 8:28 PM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 2, 8:28 PM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
928 PM PDT TUE JUL 2 2013

.SYNOPSIS...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH
INDEPENDENCE DAY FOR CONTINUING INTENSE AND DANGEROUS HEAT WAVE.
ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY PRIMARILY OVER THE MOUNTAINS. DRY LIGHTNING AND STRONG
WINDS WITH BE THE PRIMARY CONCERNS WITH THESE STORMS. COOLER
TEMPERATURES ARE EXPECTED OVER THE WEEKEND...BUT TEMPERATURES WILL
REMAIN ABOVE NORMAL.
&&

.UPDATE...MINIMAL SHOWER/THUNDERSTORM ACTIVITY THIS EVENING. A
THUNDERSTORM COMPLEX IS SET TO MOVE ACROSS FAR SOUTHEASTERN MOHAVE
COUNTY THROUGH 11 PM AND COULD BRING GUSTY WINDS TO 40 MPH AND LIGHT
RAIN TO THAT AREA INCLUDING WIKIEUP. THERE IS ALSO STORM ACTIVITY IN
ESMERALDA COUNTY THAT IS SLOWLY PUSHING OFF TO THE NORTH. WINDS HAVE
BEEN GUSTING TO AROUND 40 MPH THERE AS WELL. TWEAKED A FEW GRIDS TO
BETTER ALIGN WITH SATELLITE TRENDS. PRIMARY FOCUS FOR THE NEXT
FORECAST PACKAGE WILL BE ONGOING HEAT AND THUNDERSTORM DEVELOPMENT.
-SALMEN-
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AROUND 10KTS THROUGH THE
NIGHT BARRING ANY THUNDERSTORM OUTFLOW BECOMING LIGHT BY 8 AM
WEDNESDAY. ISOLATED THUNDERSTORMS WILL BE MAINLY CONCENTRATED IN THE
MORMON MESA AND PEACH SPRING APPROACH CORRIDORS ON WEDNESDAY WITH A
SLIGHT CHANCE OVER THE SURROUNDING CLARK COUNTY MOUNTAINS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS AND THUNDERSTORMS WILL IMPACT MAINLY
SOUTHERN MOHAVE AND ESMERALDA COUNTIES THROUGH THE EVENING. THESE
STORMS COULD PRODUCE OUTFLOW WIND GUSTS UP TO 50 MPH. CLOUDS AND
PRECIPITATION WILL DIMINISH THIS OVERNIGHT...BUT ARE EXPECTED TO
REDEVELOP ONCE AGAIN WEDNESDAY AFTERNOON.
&&

.PREVIOUS DISCUSSION...240 PM PDT...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...EXCESSIVE HEAT AND
ISOLATED THUNDERSTORMS CONTINUE TO BE THE KEY WORDS THROUGH
WEDNESDAY AS THE STRONG RIDGE OF HIGH PRESSURE REMAINS OVER THE
REGION.  THE RIDGE HAS SHIFTED FURTHER NORTH AND IS CURRENTLY
SETTLED OVER NORTHERN NEVADA. ALTHOUGH SOME MID LEVEL DRYING HAS
TAKEN PLACE OVER THE SOUTHERN PORTION OF THE CWA DUE TO THIS
NORTHWARD MOVEMENT...ENOUGH MOISTURE OVER THE AREA TO CONTINUE WITH
ISOLATED/SCATTERED THUNDERSTORMS THROUGH THIS EVENING AND AGAIN
WEDNESDAY AFTERNOON. SIMILAR TO THE PREVIOUS TWO NIGHTS
HOWEVER...CONVECTION OVER NORTHWEST ARIZONA/SOUTHWEST UTAH MAY FLOW
INTO THE SOUTHERN PORTION OF THE CWA WHICH MAY CONTINUE ISOLATED
THUNDERSTORMS THROUGH THE NIGHT WHICH WILL NEED TO BE MONITORED. IN
ADDITION A MINOR MOISTURE SURGE HAS TRIED TO TAKE PLACE IN THE LOWER
COLORADO RIVER VALLEY WITH DEWPOINTS INCREASING INTO THE LOWER 60S
SOUTH OF NEEDLES AND A SOUTHERLY FLOW UP TO AROUND 4K FEET IN KYUM.
WILL MONITOR THIS ALSO...BUT DO NOT BELIEVE THERE IS ENOUGH OF A
PUSH TO ENHANCE ANY CONVECTION AT THIS TIME.

TEMPERATURES ON WEDNESDAY WILL CONTINUE TO REACH RECORD TO NEAR
RECORD READINGS WITH THE EXCESSIVE HEAT WARNING REMAINING IN EFFECT.

.LONG TERM...THURSDAY THROUGH TUESDAY...AN EXCESSIVE HEAT WARNING
REMAINS IN PLACE FOR THURSDAY AS THE STRONG RIDGE REMAINS OVER THE
AREA. THE RIDGE BEGINS TO WEAKEN AND BE PUSHED TO THE SOUTHEAST BY
FRIDAY AND INTO THE WEEKEND AS A SHORT WAVE TROUGH MOVES INTO THE
PACIFIC NORTHWEST AND THEN REMAINS OVER THE WEST COAST THROUGH
SUNDAY. THIS WILL ALLOW FOR TEMPERATURES TO COOL SLIGHTLY BUT STILL
REMAIN ABOVE NORMAL THROUGH THE WEEKEND. THE RIDGE BEGINS TO BUILD
BACK OVER THE REGION MONDAY AND TUESDAY...WHICH SHOULD ALLOW FOR
TEMPERATURES TO BEGIN TO WARM ONCE AGAIN.

MOISTURE FLOWING AROUND THE RIDGE WILL CONTINUE TO CREATE AN
AFTERNOON/EVENING THUNDERSTORM CYCLE FOR THURSDAY AND FRIDAY WITH
THE MAIN CHANCE BEING OVER THE MOUNTAINS OF THE CWA. DRYING WILL
SLOWLY TAKE PLACE BUT ISOLATED ACTIVITY EXPECTED THROUGH MONDAY OVER
MAINLY OVER THE NORTHERN MOUNTAINS. THE MAIN CONCERN WITH THESE
THUNDERSTORMS WILL CONTINUE TO BE GUSTY WINDS AND DRY LIGHTNING.
SIMILAR TO THE SHORT TERM...WILL NEED TO MONITOR ANY MOISTURE FROM
THE SOUTH WHICH MAY ENHANCE ACTIVITY...AND WILL CONTINUE TO MONITOR.
&&

.CLIMATE...HERE ARE SOME RECORD HIGH TEMPERATURES FROM TODAY THROUGH
THURSDAY...FOLLOWED BY THE RECORD HIGH MINIMUMS FOR LAS VEGAS.

LOCATION             7/3         7/4         7/5
-----------------------------------------------------
LAS VEGAS          116/1937    115/1985    116/2007
MT CHARLESTON       89/1991     87/1988     84/1996
BISHOP             107/1984    107/2007    108/2007
BARSTOW-DAGGETT    115/2001    117/1991    118/2007
DEATH VALLEY       127/2001    126/2007    127/2007
NEEDLES            119/2001    121/2007    121/1989
KINGMAN            109/1907    110/2007    109/2007

AND THE RECORD HIGH MINIMUMS FOR LAS VEGAS...

7/3      89/1996
7/4      88/2008
7/5      87/2008

RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 115
DEGREES AT LAS VEGAS IS 4 DAYS FROM JULY 16 - JULY 19 2005.

RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 110
DEGREES AT LAS VEGAS IS 10 DAYS FROM JUNE 17 - JUNE 26 1961.

.FIRE WEATHER...VERY LITTLE CHANGE CONCERNING THE DAY BY DAY
VARIATION IN THE HOT AND DRY CONDITIONS WITH ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS CONTINUING INTO THURSDAY. THE
STORMS WILL CONTINUE TO GENERALLY BE DRY WITH LIGHTNING AND GUSTY
WINDS BEING THE PRIMARY CONCERN. HOWEVER THE AREAL EXTENT OF THE DRY
LIGHTNING IS NOT ENOUGH TO WARRANT ANY ADDITIONAL FIRE WEATHER
PRODUCTS. A WEAK TROUGH MOVING INTO THE PACIFIC NORTHWEST WILL
SUPPRESS THE RIDGE BY THE END OF THE WEEK AND INTO THE WEEKEND
BRINGING SLIGHTLY COOLER TEMPERATURES TO THE AREA...HOWEVER THE
DIURNAL CYCLE OF THUNDERSTORMS IS NOT EXPECTED TO CHANGE MUCH EXCEPT
TO CONFINE THE MAIN AREA OF THUNDERSTORMS TO THE NORTHERN PORTION OF
THE DISTRICT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 11 PM PDT THURSDAY FOR
     NVZ014>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 11 PM MST THURSDAY FOR
     AZZ001>003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 11 PM PDT THURSDAY FOR CAZ519>527.
&&

JENSEN/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 2, 2:46 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 AM PDT TUE JUL 2 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-030700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
346 AM PDT TUE JUL 2 2013 /346 AM MST TUE JUL 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT WEATHER WILL CONTINUE TODAY...AND AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR AREAS BELOW 6000 FEET. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE MAINLY IN THE AFTERNOON AND EVENING...AND THE MAIN
THREATS WILL BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH INDEPENDENCE
DAY AS THE PROLONGED HEAT WAVE PERSISTS. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE MAINLY IN THE AFTERNOONS AND EVENINGS. LIGHTNING AND
STRONG WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Las Vegas Valley

When
July 2, 9:46 PM PST to 11:47 PM PST
Where
Las Vegas Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

High wind from two dissipating showers blew down trees in North Las Vegas, damaging at least two homes. Several cars were damaged, and some homes lost roof tiles. One fireworks stand also collapsed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459737.